Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

Recommended Posts

Sorry to post about Riluzole here as well as in the OCD forum, but I noticed more Riluzole results in the Lyme forum, so thought I would try my luck.

 

I've been taking Riluzole for about 4 weeks now: I began at 25mg and raised 25mg every week, and am currently on the standard dose of 50mg twice a day. However, in that time, I've been feeling more anxious, restless, irritable and am having trouble sleeping.

 

I really don't want to give up, but it's been *impossible* finding any negative experiences with the drug, which has me a little perplexed. I've even emailed 4 researchers who oversaw trials in depression/anxiety conditions and none reported seeing the adverse side-effects I'm experiencing. They are, however, listed as uncommon/rare in the PI sheet.

 

My doctor has no experience using the drug, so isn't much help. I plan to give it another week or so, but just wanted to know if anyone has heard of a patient growing more anxious/stimulated and if the effect was possibly transient?

 

Thank you

Share this post


Link to post
Share on other sites

My DD had a horrible experience with Riluzole in 2008 and I reported her side effects to the pharmaceutical company and those running the studies, but who knows if they documented it. They too told us nothing like that had ever been reported. Riluzole made DD more anxious and after 3 months we decided to stop. As we were titrating down VERY SLOWLY it caused really severe motor and vocal tics. They did not decrease after a few months and it was not until we did IVIg that they finally started to dissipate ~ week 10-12. It took a full year after IVIg for those tics to go away completely. Horrible experience with Riluzole!

Share this post


Link to post
Share on other sites

Sorry to hear that, NancyD. I did read your post about the incident, but I've never suffered from tics so wasn't sure how applicable it was. However she did feel more anxious while she was taking it? It's a pity .. my feeling is the side-effects won't subside and I was really counting on it working.

Share this post


Link to post
Share on other sites

For what its worth, anyone can have any kind if reaction to any medication wether its listed as a side effect or not. The side effects listed are just thr most common side effects noted under their observation process. I myself have been completely sedated for 24 hours straight on medications that don't list sedation of any kind as a side effect.

 

I have no experience with the particular drug you are mentioning here but did you change up anything else at the same time as stating that med? Its always good to rule out other possible reasons for the symptoms you are experiencing. Other times its a dosing issue. Some people do well starting low and moving up slowly while others need to start out at therapeutic doses to see a difference.

 

Have you spoke neither you doctor a out these side effects? Maybe the dr would be willing to adjust the dosing to address the problem. Maybe you upped it too quickly? Maybe you could tolerate once a day dosing for a while and then try twice a day?

 

Some medications used for OCD can be activating and cause all of the symptoms you mention, but again I didn't look up the class of meds you are referring to.

 

The bottom line is, you have to find what works for you. Sometimes you can tweak things to give the med the greatest advantage to help, but other times you just can't tolerate a particular medication that the rest of the general population does t seem to have a problem with

Good luck to you!

Share this post


Link to post
Share on other sites
Guest

Sorry cyberdog. I get insane reactions to stuff and people don't believe me. I am extremely sensitive as well. I guess as long as you can tolerate it, but if you can't anymore, titrate down.

 

I was recently trying acid reflux medications and got a lot, I mean A LOT of side effects that the ENT had not heard of. I just gave up even though my throat is in horrible shape. I think our sensitivities to medication (tiny doses) and these weird reactions must be a symptom of whatever plagues us.

Share this post


Link to post
Share on other sites

Yes, she was definitely more anxious. Although Riluzole was the only thing new she tried during that 3-month time period increased anxiety could have been caused by Bartonella, which was not yet diagnosed. But I can say with 100% certainty that Riluzole triggered the vocal and motor tics.

...she did feel more anxious while she was taking it?...

Share this post


Link to post
Share on other sites

thanks everyone. well, it's a bit hard since there aren't many reports on side-effects out there, but I did notice in one study for depression that certain patients began to experience "inner tension/unrest" at the higher dose of 200mg, but it was resolved when they reduced to 100mg.

 

the restlessness has been the worst part for me, and was already there at just *25mg*, so I'm beginning to question if it will pass. I thought my sensitivity might not be an issue, since the drug is primarily prescribed to people with ALS.

 

I could cut the pills into 1/8s and try just 12.5mg twice a day, which I'm thinking of doing, but it does seem ridiculously low.

Share this post


Link to post
Share on other sites
Guest

I tried memantine and had a bizarre reaction. Could only take it for a week. I already have very severe fatigue, it made it much worse. I was an absolute zombie unable to do anything for a week and felt very very bad. Just kind of stared at the walls drooling. Even after stopping the drug this weird zombie side effect persisted. I wish doctors knew more about these glutamate drugs; my psychiatrist had never really used it (for ocd and at such a small dose) so he wasn't sure what to suggest, I ended up stopping it. The more tired and fatigued I feel, the worse my ocd so things were getting worse.

 

Let us know how it goes @cyberdog. Sending out some positive thoughts your way.

Edited by Guest

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...